October 3, 1980

Digoxin Intoxication and Hyperkalemia

Author Affiliations

The Memorial Hospital Worcester, Mass

JAMA. 1980;244(14):1557. doi:10.1001/jama.1980.03310140017007

To the Editor.—  The recent article discussing digoxin intoxication by Warren and Fanestil (242:2100, 1979), "Digoxin Overdose: Limitations of Hemoperfusion-Hemodialysis Treatment," raises many questions. While I am sure that the authors would now agree that their failure to influence serum digoxin levels and clinical outcome substantially by charcoal hemoperfusion was predictable in light of digoxin's high volume of distribution, the use of hemodialysis for reduction of serum potassium levels can also be questioned.It is generally accepted that hyperkalemia secondary to digoxin intoxication results from poisoning of the adenosine triphosphatase (ATPase)dependent sodium potassium membrane transport system.1,2 This has the effect of raising extracellular potassium levels at the expense of intracellular stores (ie, depletion) and results in a reduced resting membrane potential with decreased automaticity. Hence, potassium infusion, even in the absence of arrhythmias or hypokalemia, is an accepted treatment for digoxin intoxication, particularly when "digoxin-toxic" dysrhythmias are observed.3